Néron models of intermediate Jacobians associated to moduli spaces

  • Ananyo DanEmail author
  • Inder Kaur


Let \(\pi _1:\mathcal {X} \rightarrow \Delta \) be a flat family of smooth, projective curves of genus \(g \ge 2\), degenerating to an irreducible nodal curve \(X_0\) with exactly one node. Fix an invertible sheaf \(\mathcal {L}\) on \(\mathcal {X}\) of relative odd degree. Let \(\pi _2:\mathcal {G}(2,\mathcal {L}) \rightarrow \Delta \) be the relative Gieseker moduli space of rank 2 semi-stable vector bundles with determinant \(\mathcal {L}\) over \(\mathcal {X}\). Since \(\pi _2\) is smooth over \(\Delta ^*\), there exists a canonical family \(\widetilde{\rho }_i:\mathbf {J}^i_{\mathcal {G}(2, \mathcal {L})_{\Delta ^*}} \rightarrow \Delta ^{*}\) of i-th intermediate Jacobians i.e., for all \(t \in \Delta ^*\), \((\widetilde{\rho }_i)^{-1}(t)\) is the i-th intermediate Jacobian of \(\pi _2^{-1}(t)\). There exist different Néron models \(\overline{\rho }_i:\overline{\mathbf {J}}_{\mathcal {G}(2, \mathcal {L})}^i \rightarrow \Delta \) extending \(\widetilde{\rho }_i\) to the entire disc \(\Delta \), constructed by Clemens, Saito, Schnell, Zucker and Green–Griffiths–Kerr. In this article, we prove that in our setup, the Néron model \(\overline{\rho }_i\) is canonical in the sense that the different Néron models coincide and is an analytic fiber space which graphs admissible normal functions. We also show that for \(1 \le i \le \max \{2,g-1\}\), the central fiber of \(\overline{\rho }_i\) is a fibration over product of copies of \(J^k(\mathrm {Jac}(\widetilde{X}_0))\) for certain values of k, where \(\widetilde{X}_0\) is the normalization of \(X_0\). In particular, for \(g \ge 5\) and \(i=2, 3, 4\), the central fiber of \(\overline{\rho }_i\) is a semi-abelian variety. Furthermore, we prove that the i-th generalized intermediate Jacobian of the (singular) central fibre of \(\pi _2\) is a fibration over the central fibre of the Néron model \(\overline{\mathbf {J}}^i_{\mathcal {G}(2, \mathcal {L})}\). In fact, for \(i=2\) the fibration is an isomorphism.


Torelli theorem Intermediate Jacobians Néron models Nodal curves Gieseker moduli space Limit mixed Hodge structures 

List of symbols


Irreducible nodal curve \(X_0\) with node at \(x_0\)

\(\pi : \widetilde{X}_0 \rightarrow X_0\)

Normalization of \(X_0\)

\(\Delta , \Delta ^*\)

Open, unit disc \(\Delta \) and \(\Delta ^*:=\Delta \backslash \{0\}\)

\(\rho : \mathcal {Y} \rightarrow \Delta \)

Family of projective varieties, smooth over \(\Delta ^*\)

\(\mathcal {Y}_t\)

The fiber \(\rho ^{-1}(t)\) for any \(t \in \Delta \)

\(\mathcal {Y}_\infty \)

The base change of the family \(\rho \) under the natural morphism \(\mathfrak {h} \rightarrow \Delta ^* \hookrightarrow \Delta \), where \(\mathfrak {h}\) is the universal covering of \(\Delta ^*\)

\(\mathcal {Y}_{\Delta ^*}\)

restriction of \(\mathcal {Y}\) to \(\Delta ^*\)

\(\mathcal {H}^i_{\mathcal {Y}_{\Delta ^*}}, F^p\mathcal {H}^i_{\mathcal {Y}_{\Delta ^*}}\)

Hodge bundles associated to the family \(\mathcal {Y}_{\Delta ^*}\)

\(\overline{\mathcal {H}}^i_{\mathcal {Y}_{\Delta ^*}}, F^p\overline{\mathcal {H}}^i_{\mathcal {Y}_{\Delta ^*}}\)

Canonical extensions of \(\mathcal {H}^i_{\mathcal {Y}_{\Delta ^*}}, F^p\mathcal {H}^i_{\mathcal {Y}_{\Delta ^*}}\), respectively

\(\widetilde{\rho }: \mathbf {J}^i_{\mathcal {Y}_{\Delta ^*}} \rightarrow \Delta ^*\)

Family of i-th intermediate Jacobians associated to \(\mathcal {Y}_{\Delta ^*}\)

\(\overline{\rho }: \overline{\mathbf {J}}^i_{\mathcal {Y}} \rightarrow \Delta \)

Néron model associated to \(\widetilde{\rho }\)

\(T_{s,i}, T_{s,i}^{\mathbb {Q}}\)

Local monodromy transformation associated to \(\rho \)

\(T_i:H^i(\mathcal {Y}_\infty , \mathbb {Q}) \rightarrow H^i(\mathcal {Y}_\infty , \mathbb {Q})\)

Limit monodromy transformation


\(\log (T_i)\)

\(\mathrm {sp}_i: H^i(\mathcal {Y}_0,\mathbb {Z}) \rightarrow H^i(\mathcal {Y}_\infty , \mathbb {Z})\)

Specialization morphism

\(M_Y(2,\mathcal {L}')\)

Moduli space of rank 2, semi-stable sheaves with determinant \(\mathcal {L}'\) over Y

\(\pi _1: \mathcal {X} \rightarrow \Delta \)

Family of projective curves with central fiber \(X_0\), smooth over \(\Delta ^*\)

\(\mathcal {L}, \mathcal {L}_0, \widetilde{\mathcal {L}}_0\)

Odd degree invertible sheaf \(\mathcal {L}\) on \(\mathcal {X}\), \(\mathcal {L}_0:=\mathcal {L}|_{X_0}\), \(\widetilde{\mathcal {L}}_0:=\pi ^*\mathcal {L}_0\)

\(\widetilde{\pi }_1: \widetilde{\mathcal {X}} \rightarrow \mathcal {X} \xrightarrow {\pi } \Delta \)

Blow-up of \(\mathcal {X}\) at \(x_0\)

\(\pi _2: \mathcal {G}(2,\mathcal {L}) \rightarrow \Delta \)

Relative Gieseker moduli space associated to \(\pi _1\)

\(\mathcal {G}_{X_0}(2,\mathcal {L}_0)\)

Central fiber of the moduli space \(\mathcal {G}(2,\mathcal {L})\)

\(\mathcal {G}_0, \mathcal {G}_1\)

The two irreducible components of \(\mathcal {G}_{X_0}(2,\mathcal {L}_0)\)

Mathematics Subject Classification

Primary 14C30 14C34 14D07 32G20 32S35 14D20 Secondary 14H40 



We thank Prof. J. F. de Bobadilla, Dr. B. Sigurdsson and Dr. S. Basu for numerous discussions. The first author is currently supported by ERCEA Consolidator Grant 615655-NMST and also by the Basque Government through the BERC \(2014-2017\) program and by Spanish Ministry of Economy and Competitiveness MINECO: BCAM Severo Ochoa excellence accreditation SEV-\(2013-0323\). The second author is funded by CAPES-PNPD scholarship.


  1. 1.
    Abe, T.: The moduli stack of rank-two Gieseker bundles with fixed determinant on a nodal curve ii. Int. J. Math. 20(07), 859–882 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Alexeev, V.: Compactified jacobians and Torelli map. Publ. Res. Inst. Math. Sci. 40(4), 1241–1265 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Atiyah, M.F., Bott, R.: The Yang–Mills equations over Riemann surfaces. Philos. Trans. R. Soc. Lond. A Math. Phys. Eng. Sci. 308(1505), 523–615 (1983)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Balaji, V.: Intermediate Jacobian of some moduli spaces of vector bundles on curves. Am. J. Math. 112(4), 611–629 (1990)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Basu, S., Dan, A., Kaur, I.: Degeneration of intermediate Jacobians and the Torelli theorem. Documenta Mathematica (to appear) (2019)Google Scholar
  6. 6.
    Birkenhake, C., Lange, H.: Complex Abelian Varieties, vol. 302. Springer, Berlin (2013)zbMATHGoogle Scholar
  7. 7.
    Bosch, S., Lütkebohmert, W., Raynaud, M.: Néron Models, vol. 21. Springer, Berin (2012)zbMATHGoogle Scholar
  8. 8.
    Brosnan, P., Pearlstein, G., Saito, M.: A generalization of the Néron models of Green, Griffiths and Kerr. arXiv preprint arXiv:0809.5185 (2008)
  9. 9.
    Caporaso, L.: Néron models and compactified Picard schemes over the moduli stack of stable curves. Am. J. Math. 130(1), 1–47 (2008)zbMATHCrossRefGoogle Scholar
  10. 10.
    Casalaina-Martin, S., Laza, R.: The moduli space of cubic threefolds via degenerations of the intermediate Jacobian. Journal für die reine und angewandte Mathematik (Crelles Journal) 2009(633), 29–65 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Clemens, C.H., Griffiths, P.A.: The intermediate Jacobian of the cubic threefold. Ann. Math. 95, 281–356 (1972) MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Dan, A., Kaur, I.: Generalization of a conjecture of mumford. arXiv preprint arXiv:1908.02279 (2019)
  13. 13.
    del Baño, S.: On the motive of moduli spaces of rank two vector bundles over a curve. Compos. Math. 131(1), 1–30 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Deligne, P.: Théoreme de Lefschetz et criteres de dégénérescence de suites spectrales. Publications Mathématiques de l’Institut des Hautes Études Scientifiques 35(1), 107–126 (1968)zbMATHCrossRefGoogle Scholar
  15. 15.
    Deligne, P.: Équations Différentielles à Points Singuliers Réguliers, vol. 163. Springer, Berlin (2006)zbMATHGoogle Scholar
  16. 16.
    Esteves, E.: Compactifying the relative Jacobian over families of reduced curves. Trans. Am. Math. Soc. 353(8), 3045–3095 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Fulton, W.: Intersection Theory, vol. 2. Springer, Berlin (2013)zbMATHGoogle Scholar
  18. 18.
    Gieseker, D.: A degeneration of the moduli space of stable bundles. J. Differ. Geom. 19(1), 173–206 (1984)MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Green, M., Griffiths, P., Kerr, M.: Néron models and limits of Abel–Jacobi mappings. Compos. Math. 146(2), 288–366 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Griffiths, P., Harris, J.: Infinitesimal variations of Hodge structure (II): an infinitesimal invariant of Hodge classes. Compos. Math. 50(2–3), 207–265 (1983)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Griffiths, P .A.: Periods of integrals on algebraic manifolds, I. (construction and properties of the modular varieties). Am. J. Math. 90(2), 568–626 (1968)MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Griffiths, P.A.: Periods of integrals on algebraic manifolds, II: (local study of the period mapping). Am. J. Math. 90(3), 805–865 (1968)MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Griffiths, P.A.: Periods of integrals on algebraic manifolds: summary of main results and discussion of open problems. Bull. Am. Math. Soc. 76(2), 228–296 (1970)MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Höring, A.: Minimal classes on the intermediate Jacobian of a generic cubic threefold. Commun. Contemp. Math. 12(01), 55–70 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Huybrechts, D., Lehn, M.: The Geometry of Moduli Spaces of Sheaves. Springer, Berlin (2010)zbMATHCrossRefGoogle Scholar
  26. 26.
    Javanpeykar, A., Loughran, D.: Complete intersections: moduli, Torelli, and good reduction. Math. Ann. 368(3–4), 1191–1225 (2017)MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    Kanev, V.: Intermediate Jacobians and Chow groups of threefolds with a pencil of del Pezzo surfaces. Annali di Matematica Pura ed Applicata 154(1), 13–48 (1989) MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    Kaur, I.: The \({C_1}\) conjecture for the moduli space of stable vector bundles with fixed determinant on a smooth projective curve. Ph. d. thesis, Freie University Berlin (2016)Google Scholar
  29. 29.
    Kaur, I.: Smoothness of moduli space of stable torsionfree sheaves with fixed determinant in mixed characteristic. In: Analytic and Algebraic Geometry, pp. 173–186. Springer, Singapore (2017)CrossRefGoogle Scholar
  30. 30.
    Kaur, I.: Existence of semistable vector bundles with fixed determinants. J. Geom. Phys. 138, 90–102 (2019)MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    King, A.D., Newstead, P.E.: On the cohomology ring of the moduli space of rank 2 vector bundles on a curve. Topology 37(2), 407–418 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  32. 32.
    Kulikov, V.S.: Mixed Hodge Structures and Singularities, vol. 132. Cambridge University Press, Cambridge (1998)zbMATHCrossRefGoogle Scholar
  33. 33.
    Mumford, D., Newstead, P.: Periods of a moduli space of bundles on curves. Am. J. Math. 90(4), 1200–1208 (1968)MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    Newstead, P.E.: Topological properties of some spaces of stable bundles. Topology 6(2), 241–262 (1967)MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    Newstead, P.E.: Characteristic classes of stable bundles of rank 2 over an algebraic curve. Trans. Am. Math. Soc. 169, 337–345 (1972)MathSciNetzbMATHGoogle Scholar
  36. 36.
    Pandharipande, R.: A compactification over \(M_g\) of the universal moduli space of slope-semistable vector bundles. J. Am. Math. Soc. 9(2), 425–471 (1996)zbMATHCrossRefGoogle Scholar
  37. 37.
    Peters, C., Steenbrink, J.H.M.: Mixed Hodge Structures, vol. 52. Springer, Berlin (2008)zbMATHGoogle Scholar
  38. 38.
    Pezzini, G.: Lectures on spherical and wonderful varieties. Les cours du CIRM 1(1), 33–53 (2010)CrossRefGoogle Scholar
  39. 39.
    Saito, M.: Admissible normal functions. J. Algebraic Geom. 5(2), 235–276 (1996)MathSciNetzbMATHGoogle Scholar
  40. 40.
    Saito, M.: Hausdorff property of the Néron models of Green, Griffiths and Kerr. arXiv preprint arXiv:0803.2771 (2008)
  41. 41.
    Schmid, W.: Variation of Hodge structure: the singularities of the period mapping. Invent. Math. 22(3–4), 211–319 (1973)MathSciNetzbMATHCrossRefGoogle Scholar
  42. 42.
    Schnell, C.: Complex analytic Néron models for arbitrary families of intermediate Jacobians. Invent. Math. 188(1), 1–81 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  43. 43.
    Seshadri, C. S.: Degenerations of the moduli spaces of vector bundles on curves. ICTP Lecture Notes, 1 (2000)Google Scholar
  44. 44.
    Steenbrink, J.: Limits of Hodge structures. Invent. Math. 31, 229–257 (1976)MathSciNetzbMATHCrossRefGoogle Scholar
  45. 45.
    Sun, X.: Moduli spaces of SL(r)-bundles on singular irreducible curves. Asia J. Math. 7(4), 609–625 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  46. 46.
    Thaddeus, M.: Algebraic geometry and the Verlinde formula. PhD thesis, University of Oxford (1992)Google Scholar
  47. 47.
    Voisin, C.: Hodge Theory and Complex Algebraic Geometry-I. Cambridge Studies in Advanced Mathematics-76. Cambridge University Press, Cambridge (2002)zbMATHCrossRefGoogle Scholar
  48. 48.
    Voisin, C.: Hodge Theory and Complex Algebraic Geometry-II. Cambridge Studies in Advanced Mathematics-77. Cambridge University Press, Cambridge (2003)zbMATHCrossRefGoogle Scholar
  49. 49.
    Zucker, S.: Generalized intermediate Jacobians and the theorem on normal functions. Invent. Math. 33(3), 185–222 (1976)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Universidad Complutense de Madrid 2019

Authors and Affiliations

  1. 1.BCAM - Basque Centre for Applied MathematicsBilbaoSpain
  2. 2.Pontifical Catholic University of Rio de Janeiro (PUC-Rio)Rio de JaneiroBrazil

Personalised recommendations